Oklahoma, 2023

Heavy Snow in Oklahoma, November 25, 2023

November 25, 2023 · NWS OUN · 6 events in 6 counties and zones

A positively titled upper system advanced across the Great Divide on the 25th. Increasing synoptic (isentropic processes) and mesoscale (frontogenetical) ascent occurred throughout the day across the region, with widespread precipitation areas ongoing by the morning hours across northwestern Oklahoma.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A positively titled upper system advanced across the Great Divide on the 25th. Increasing synoptic (isentropic processes) and mesoscale (frontogenetical) ascent occurred throughout the day across the region, with widespread precipitation areas ongoing by the morning hours across northwestern Oklahoma. Initial precipitation types were mixed, with a combination of sleet/snow/rain, though eventual transition to all snow occurred in tandem with cooling mid/upper-level temperatures sliding overhead. A swath of heavy snowfall occurred from the afternoon into evening across northwestern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 25, 2:56 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 25, 2:56 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
256 AM CST Sat Nov 25 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 246 AM CST Sat Nov 25 2023

HIGHLIGHTS:

    * Winter Weather Advisory continues through tonight.

    * Highest snow totals expected over northern portions of
      Harper, Woods, and Alfalfa counties (around 4" possible).

    * Potential for highest ice accumulations, around one-tenth of
      an inch, extending from near and just south of Arnett,
      Woodward, Waynoka and Cherokee. Icing would be most
      pronounced from late morning through early afternoon, then
      change over to more in the way of snow later in the day.

    * Farther south and east outside of the advisory, mainly rain
      latter half of the afternoon through tonight, with a brief
      transition to wintry mix of snow and light freezing rain as
      precipitation ends late. This mix potential would extend
      from around the Lawton and OKC metro areas, up through
      Stillwater and Ponca City with minimal associated
      accumulations/impacts.

Where precipitation is forecast to occur for much of the morning,
minor warm nose (850-800mb) is forecast to remain stationary or
retreat slightly north through early afternoon. This layer of
warmer air is not much warmer than 1C, but somewhat deep, so
there is uncertainty whether we will see full melting effects that
will result in freezing rain. In areas of lighter precipitation
rates, we could see very light freezing rain or graupel, but where
rates are higher, mainly snow. This zone of transition will
reside mainly from between Shattuck and Cheyenne, up to Woodward
and Alva. This is also the region where the deeper drier air
resides, yielding zone of lower wetbulb temperatures for the
duration of the event. North and west of this line, we expect
mainly snow, while near and just southeast of this line, a
mixture of freezing rain and snow. In addition to the thermal
complexity that will yield the wintry mix, there are a few high
resolutions models that yield some positive energy above the warm
layer late this morning and this afternoon as cooling farther
aloft intensifies. This would yield the potential for isolated
thunder, especially in any sustained banded structures. Given low
probabilities for this to become sustained enough over western
and northern Oklahoma to produce more than a stray lightning
strike, thunder will not be included in the already complicated
weather type forecast.

Period for most widespread precipitation is expected this afternoon
into early evening, with rain expected to start across a larger
portion of central and southwest Oklahoma in the latter half of
the afternoon and last through the evening. As pacific cold front
surges west to east this evening and overnight, precipitation
should promptly cease from west to east from about 10 pm through 5
am. At the same time as the precipitation ends, gusty northwest
winds will bring wind chill values down into the single digits and
teens late tonight.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 246 AM CST Sat Nov 25 2023

Although clouds will be on the decrease through the first half of
Sunday, cold temperatures and gusty northwest winds will keep wind
chill values in the teens and 20s until afternoon at most locations.
By late afternoon and Sunday evening, winds should become light as
surface ridge settles in. Despite an increase in cirrus ahead of
another (less impactful) upper trough, lows Sunday night/Monday
morning will be quite cold as most low temperatures will average
about 15 degrees below average (within 5 degrees or so of records
at many locations).

Warming trend will start Tuesday and continue into next weekend,
despite an increasing opportunity for additional precipitation in
the Thursday-Friday timeframe. All indications are that it will
be warm enough for this next round of precip to be all rain.

&&

.AVIATION...
(06Z TAFS)
Issued at 1038 PM CST Fri Nov 24 2023

VFR ceilings overnight will drop to MVFR across the west by
morning and these will spread east during the day and into the
evening Saturday as the precip develops across the area. A mix of
rain, snow and freezing rain are possible with the wintry precip
mainly impacting WWR during the day and then farther east tomorrow
evening. North to northeast winds will initially swing back to the
east and and across central/south they will shift to southeast
before another boundary moves through with a shift back to the
north Saturday afternoon and evening. Stronger gusts will occur
with this shift, especially across western OK.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  26  43  21 /  40  80   0   0
Hobart OK         49  24  46  20 /  50  80   0   0
Wichita Falls TX  58  31  50  23 /  20  50   0   0
Gage OK           34  16  40  13 / 100  80   0   0
Ponca City OK     44  22  40  17 /  70  90   0   0
Durant OK         60  36  50  26 /  10  50   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 6 AM CST Sunday for OKZ004>007-
     009>011-014-015.

TX...None.
&&

SHORT TERM...11
LONG TERM....11
AVIATION...30
Hazardous weather outlook, Nov 25, 3:23 AM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
323 AM CST Sat Nov 25 2023

OKZ004>048-050>052-TXZ083>090-260930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
323 AM CST Sat Nov 25 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Winter Weather...
A mix of snow and freezing rain is expected today and tonight,
mainly across portions of western, northwestern, and north central
Oklahoma. Snow accumulations of 1 to 3 inches appear likely
across far northwest Oklahoma, with locally higher amounts near
the Kansas border. Some ice accumulations, generally around one
tenth of an inch, appear likely south and east of the snow, from
far west central Oklahoma up through north central portions of
the state. The wintry precipitation will then translate farther
south and east into portions of central Oklahoma tonight, with
only trace amounts of ice or snow expected.

As ground temperatures remain relatively mild, any ice accumulations
are expected to be confined to elevated surfaces such as vehicles,
trees, and power lines, along with bridges and overpasses. Some
travel impacts will be possible however, especially across
northwest Oklahoma where accumulating snow occurs.

.Wind Chills...
Northwest winds will increase this evening and tonight, leading to
wind chill values in the single digits and teens across northern
and western Oklahoma late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Wind Chills...
Gusty northwest winds and cold temperatures Sunday morning will
lead to wind chill values in the single digits and teens across
much of Oklahoma and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Harper

When
November 25, 4:30 AM CST to 9:00 PM CST
Where
Harper forecast zone
Reported by
Public
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Storm total snowfall accumulations ranged from 4 to nearly 9 inches in the county, with the highest total of 8.8 inches measured near the community of Selman.

Heavy Snow, Woodward

When
November 25, 6:00 AM CST to 9:00 PM CST
Where
Woodward forecast zone
Reported by
COOP Observer
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Storm total snowfall accumulations ranged from 2 to 7 inches in the county, with the highest total of 7 inches measured near the community of Mutual.

Heavy Snow, Woods

When
November 25, 6:30 AM CST to 10:30 PM CST
Where
Woods forecast zone
Reported by
CoCoRaHS
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Storm total snowfall accumulations ranged from 2 to 4 inches in the county, with the highest total of 4 inches measured near the community of Freedom.

Heavy Snow, Major

When
November 25, 7:00 AM CST to 10:30 PM CST
Where
Major forecast zone
Reported by
COOP Observer
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Storm total snowfall accumulations ranged from 2 to nearly 6 inches in the county, with the highest total of 5.5 inches measured near the community of Orienta.

Heavy Snow, Alfalfa

When
November 25, 7:30 AM CST to 10:30 PM CST
Where
Alfalfa forecast zone
Reported by
Public
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Storm total snowfall accumulations ranged from 2 to 6 inches in the county, with the highest total of 6 inches measured near the community of Jet.

Heavy Snow, Grant

When
November 25, 9:00 AM CST to 11:30 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Storm total snowfall accumulations ranged from 2 to 5 inches in the county, with the highest total of 5.2 inches measured near the community of Pond Creek.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146311, 1147199, 1147208, 1146313, 1146308, 1147209.